Georgia, 2008

Hail and Damaging Winds in Georgia, June 26, 2008

June 26, 2008 · NWS CHS · 3 events in 3 counties and zones

A trough of low pressure in the lee of the Appalachians in combination with the sea breeze resulted in scattered severe thunderstorms across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A trough of low pressure in the lee of the Appalachians in combination with the sea breeze resulted in scattered severe thunderstorms across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 26, 2:57 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 26, 2:57 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT THU JUN 26 2008

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH FRIDAY...WITH A
SURFACE TROUGH DEVELOPING INLAND. THE TROUGH WILL REMAIN
OVER OR NEAR THE AREA THROUGH SATURDAY. A COOL FRONT WILL THEN
MOVE TOWARD THE REGION LATE SUNDAY OR MONDAY...AND WILL LINGER
NEARBY THROUGH MID WEEK. ATLANTIC HIGH PRESSURE LOOKS TO RETURN
LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
INLAND SURFACE TROUGH HAS STRENGTHENED THIS AFTERNOON...WITH
SURFACE HIGH PRESSURE DISPLACED FURTHER EAST INTO THE ATLANTIC.
DEEP TROPICAL MOISTURE CONTINUES TO PUSH NORTH INTO THE FLORIDA
PENINSULA AND SOUTHERN GEORGIA.

ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHEAST GEORGIA AND
CENTRAL SOUTH CAROLINA THIS HOUR. WIDESPREAD CUMULUS AND ISOLATED
CONVECTION TO THE SOUTH HAS BEEN FAVORED WITHIN DEEPER MOISTURE
PROVIDED BY THE PLUME FROM THE TROPICS...WHILE THUNDERSTORM
ACTIVITY JUST TO THE WEST IS BEING AIDED BY THE ADDITIONAL FOCUS
OF THE INLAND TROUGH. SOUTHEAST SOUTH CAROLINA REMAINS RELATIVELY
CLOUD FREE THIS HOUR...FURTHER DISPLACED FROM THE DEEPER MOISTURE
AND SOMEWHAT LAGGING BEHIND IN DESTABILIZATION DUE TO A PERSISTENT
MID LEVEL CLOUD SWATH JUST RECENTLY DISSIPATED.

HAVE MAINTAINED CHANCE/SCATTERED POPS ACROSS SOUTHEAST GEORGIA AND
INLAND SOUTH CAROLINA COUNTIES FOR THIS AFTERNOON...AS THE
SEABREEZE COULD STILL INITIATE CONVECTION ONCE SOUTH CAROLINA
COUNTIES REACH CONVECTIVE TEMPERATURES. THUNDERSTORMS ARE EXPECTED
TO BE MAINLY TYPICAL PULSE TYPE...WITH ISOLATED STORMS POSSIBLY
PRODUCING BRIEF DAMAGING WIND GUSTS AND LARGE HAIL. DEEP LAYER
MOISTURE AND WEAK WIND FIELDS ALSO SUGGEST THE POTENTIAL FOR
LOCALLY EXCESSIVE RAINFALL.

CONVECTIVE COVERAGE AND INTENSITY SHOULD DIMINISH WITH DIURNAL
STABILIZATION THIS EVENING...LEAVING MID TO HIGH LEVEL CLOUDS. LOW
TEMPERATURES WILL REMAIN ABOVE 70 DEGREES ACROSS THE REGION...WITH
AREAS AT THE COASTLINE ONLY DROPPING TO AROUND 80 DEGREES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
INLAND LEE-SIDE TROUGH PATTERN WILL CONTINUE ON FRIDAY...WITH
PERSISTENT MOISTURE PUSH FROM THE TROPICS/GULF OF MEXICO MAINTAINING
SUFFICIENT DEEP LAYER MOISTURE OVER THE FORECAST AREA. EXPECT
ANOTHER DAY OF DIURNAL CONVECTIVE DEVELOPMENT DRIVEN MAINLY FROM
SEABREEZE FORCING AND ANY INFLUENCES FROM THE INLAND TROUGH. HAVE
MAINTAINED SOLID CHANCE POPS IN THE 30 AND 40 PERCENT RANGE ACROSS
ALL AREAS FRIDAY AFTERNOON AND EVENING...WITH HIGHEST POPS IN THE
SOUTHERN ZONES. DECENT INSTABILITY...MOISTURE AND FORCING DURING
THE AFTERNOON SUGGESTS THE POTENTIAL FOR ISOLATED THUNDERSTORMS
TO BECOME SEVERE.

HIGH TEMPERATURES ON FRIDAY WILL REACH THE LOWER TO MID 90S
INLAND...WITH THE SEABREEZE CIRCULATION KEEPING COASTAL AREAS IN
THE UPPER 80S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
LINGERING CONVECTION EARLY AT NIGHT WILL END BY MIDNIGHT AS ACTIVITY
IS MAINLY DIURNALLY DRIVEN WITH LACK OF SHORT WAVES. WILL NEED TO
KEEP WATCH FOR SOME PATCHY FOG IN AREAS WHERE IT RAINED GIVEN THAT
CROSS-OVER TEMPS WILL BE REACHED IN A FEW LOCATIONS. LOWEST TEMPS
WILL BE MAINLY BETWEEN 70 AND 75 DEGREES.

SATURDAY...SHORT WAVE MOVES IN FROM THE SW BY LATE IN THE DAY AS A
SURFACE TROUGH IS FOUND NEAR OR JUST NW OF THE CWFA. PWATS INCREASE
TO BETWEEN 2 AND 2.25 INCHES...WITH SOUNDINGS SHOWING PLENTY OF
MOISTURE THROUGHOUT THE VERTICAL. THIS ALONG WITH A POSSIBLE MCS
OVER N FL/S GA WHICH CUTS DOWN ON INSOLATION /CURRENT MAX TEMPS LOOK
TO BE MAINLY IN THE 80S TO NEAR 90/...POOR LAPSE RATES AND WARM MID
LEVELS ALL POINT TOWARD A LOWER RISK OF STRONG OR SEVER STORMS. AND
GIVEN ATMOSPHERIC PROFILES...HEAVY RAINS MIGHT BE A CONCERN.
HOWEVER...ANY SUNSHINE WOULD BOOST TEMPS ABOVE 90 DEGREES...AND WITH
DEW POINTS IN THE LOWER 70S...SB CAPES WOULD REACH AT LEAST
1500-2000 J/KG...ENOUGH FOR AT LEAST SOME STRONGER STORMS. WILL
LEAVE MENTION IN THE HWO IN THE EVENT THAT CLOUD COVER IS NOT AS
EXTENSIVE AND TEMPS DO CLIMB A BIT HIGHER. MOSTLY SCATTERED POPS FOR
SATURDAY...HIGHEST OVER CENTRAL AND SRN AREAS CLOSER TO THE
APPROACHING SHORT WAVE.

SHORT WAVE PUSHING THROUGH THE AREA SATURDAY NIGHT WILL KEEP PRECIP
GOING WELL INTO THE NIGHT...AND IN FACT POPS IN SOME AREAS OF NRN
AND CENTRAL AREAS MIGHT EVEN BE HIGHER THAN DURING THE DAYTIME. WE
WILL CARRY CHANCE OR EVEN LIKELY POPS...WITH RAIN COOLED AIR
DROPPING TEMPS DOWN AT LEAST INTO THE LOWER 70S MOST LOCATIONS.

SUNDAY...SOUNDING PROFILES DO NOT APPEAR QUITE AS WET AS ON
SATURDAY...ALTHOUGH PWATS ARE STILL AS HIGH AS 1.75 TO 2 INCHES.
WHILE MID LEVEL LAPSE RATES ARE STILL POOR...AND WHERE IT IS ALSO A
LITTLE WARM...LOW LEVEL LAPSE RATES ARE A BIT BETTER. IN
ADDITION...OUR SB CAPES ARE A BIT HIGHER...AND ALTHOUGH THERE IS NVA
DURING MUCH OF THE DAY IN WAKE OF THE DEPARTING EARLY SHORT
WAVE...ANOTHER SHORT WAVE MAY MOVE IN BY LATE IN THE DAY. THIS
SHOULD BE ENOUGH TO AID IN TRIGGERING AT LEAST CHANCE OF CONVECTION.
WITH AN INCREASE IN OVERALL WIND FIELDS AND EVEN SOME LOW LEVEL SRH
/0-3 KM VALUES REACH 100-150 MS/SEC2/...WE MIGHT BE CONCERNED WITH
SOME ROTATION IS ANY STRONGER STORMS THAT ARE ABLE TO GET GOING. MAX
TEMPS AGAIN LOOK TO BE HELD DOWN SOME BY THE CLOUD COVER AND PRECIP
COVERAGE.

BROAD MID AND UPPER LEVEL TROUGH TO MOVE INTO THE ERN STATES MONDAY
AND TUESDAY...WITH A WEAK SURFACE FRONTAL BOUNDARY TO MOVE INTO OR
NEAR THE AREA. WITH OCNL SHORT WAVES ROTATING THROUGH THE
TROUGH...POOLING OF MOISTURE AND CLOSE PROXIMITY TO THE
FRONT...HIGHER THAN NORMAL COVERAGE OF SHOWERS/TSTMS SEEMS
LIKELY...ESPECIALLY ON MONDAY. MAX TEMPS WILL BE NEAR OR A BIT BELOW
NORMAL AS A RESULT.

THE TROUGH ALOFT WEAKENS OR LIFTS OUT WEDNESDAY AND THURSDAY...WHILE
THE SURFACE BOUNDARY WEAKENS OR PUSHES FURTHER INLAND...WHILE ATLC
HIGH PRES ATTEMPTS TO BUILD BACK TOWARD THE REGION. MOISTURE
REMAINS HIGH...SO AT LEAST CHANCE POPS WOULD SEEM IN ORDER. MAX
TEMPS WILL BE CLOSE TO NORMAL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ISOLATED SHOWER AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHEAST
GEORGIA...WHERE MOISTURE ACCESS IS BEST AND CONVECTIVE TEMPERATURES
ARE LOWER. CONDITIONS MAY BECOME BRIEFLY MVFR OR LOWER WITHIN ANY
CONVECTION THAT DEVELOPS OVER THE TERMINALS. HAVE UPDATED KSAV TO
INDICATE A TEMPO GROUP FOR -TSRA...AS RADAR TRENDS INDICATE
DEVELOPMENT JUST EAST OF THE TERMINAL. COVERAGE AND LOCATION OF
CONVECTION NEAR KCHS WILL BE HIGHLY DEPENDENT UPON THE SPEED WITH
WHICH THE SEABREEZE PROGRESSES INLAND AND THE TIME AT WHICH THE
HIGHER CONVECTIVE TEMPERATURE IS REACHED. WILL THUS WAIT FOR
CONVECTIVE TRENDS TO BECOME MORE CLEAR BEFORE ADDING ANY SPECIFIC
MENTION OF VCTS OR TSRA AT KCHS AND HANDLE WITH JUST A CB FOR NOW.

ANY CONVECTION WILL DIMINISH IN COVERAGE AFTER SUNSET. LOW LEVEL
JET OVERNIGHT WILL KEEP WINDS FROM COMPLETELY DECOUPLING AT BOTH
TAF SITES...SO ANY FOG DEVELOPMENT IS UNLIKELY.

EXTENDED AVIATION OUTLOOK...OCNL MVFR CONDITIONS IN CONVECTION AND
POSSIBLE NIGHT TIME/EARLY MORNING FOG THROUGH EARLY NEXT
WEEK...OTHERWISE VFR WEATHER WILL PREVAIL.

&&

.MARINE...
WINDS HAVE INCREASED OVER THE COASTAL WATERS THIS AFTERNOON...AS
INLAND TROUGH HAS TIGHTENED THE PRESSURE GRADIENT WITH THE ATLANTIC
SURFACE HIGH. SOUTHERLY WINDS HAVE SURGED UP TO 15 TO 20 KT AT
SEVERAL BUOY LOCATIONS. LOW LEVEL JET WILL BE INCREASING
OVERNIGHT...MAINTAINING HIGHER WIND SPEEDS OVER THE WATERS WITH WAVE
HEIGHTS UP TO 3 TO 5 FT. HAVE CAPPED WINDS BELOW SMALL CRAFT
ADVISORY CRITERIA AT THIS POINT...BUT SUBSEQUENT SHIFTS WILL NEED
TO CLOSELY MONITOR TRENDS TONIGHT. HAVE MAINTAINED SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORM OVER THE MARINE ZONES TONIGHT.

SEABREEZE CIRCULATION COMBINED WITH THE TIGHT GRADIENT WILL
MAINTAIN MODERATE SOUTH-SOUTHWEST FLOW FRIDAY. SOUTH CAROLINA
WATERS...CHARLESTON HARBOR AND OFFSHORE GEORGIA WATERS WILL HAVE
15 TO 20 KT WINDS DEVELOP DURING THE AFTERNOON HOURS...AFTER A
BRIEF LULL IN THE MID MORNING HOURS.

THE ATLC RIDGE AXIS WILL LIE ACROSS THE FL PENINSULA THROUGH EARLY
NEXT WEEK...WITH A FRONTAL BOUNDARY LIKELY TO MOVE INTO THE SE
STATES BY LATE SUNDAY OR MONDAY. THE REMNANTS OF THE FRONT WILL
REMAIN NEARBY THROUGH AT LEAST TUESDAY OR WEDNESDAY...BEFORE ATLC
HIGH PRES MAKES A RETURN THE SECOND PART OF THE WEEK.

THE COMBINATION OF OCNL PINCHING OF THE PRES GRADIENT FROM SATURDAY
THROUGH MONDAY...SEA BREEZE CIRCULATIONS AND NOCTURNAL SURGES
/BEGINNING FRIDAY NIGHT/...WILL ALLOW FOR WINDS/SEAS TO RISE A
LITTLE HIGHER THAN WHAT IS TYPICAL THIS TIME OF YEAR. WIND SPEEDS
WILL BE AS HIGH AS 15-20 KT OR EVEN 20 KT WHEN ANY OF THE
AFOREMENTIONED CONDITIONS DEVELOP...WHICH IN TURN WILL ALLOW FOR
SEAS TO CLIMB TO AS HIGH AS AROUND 5 FT. WE WILL NEED TO KEEP A
CLOSE WATCH ON POSSIBLE MARGINAL SCA CONDITIONS INTO EARLY NEXT
WEEK...ESPECIALLY IN CHARLESTON HARBOR...ON THE OUTER GA WATERS AND
THE NRN MOST SC WATERS. WIND/SEAS ARE THEN EXPECTED TO COME DOWN BY
THE MIDDLE OF NEXT WEEK AS THE FRONTAL BOUNDARY WEAKENS AND ATLC
PRES BEGINS TO BUILD BACK TOWARD THE LOCAL WATERS.

RIP CURRENTS...CONFIDENCE IS A BIT GREATER TODAY THAN AT THIS TIME
YESTERDAY REGARDING THE STRONGER WINDS SUNDAY INTO MONDAY. ALTHOUGH
THIS WILL RESULT IN HIGHER WIND WAVES AND NOT NECESSARILY ANY
SWELLS...WITH THE UPCOMING NEW MOON AND PERIGEE WE MIGHT BE LOOKING
AT AN ELEVATED RISK OF RIP CURRENTS EARLY NEXT WEEK. WE WILL
CONTINUE TO CLOSELY MONITOR THIS POSSIBILITY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 26, 3:35 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
435 PM EDT THU JUN 26 2008

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047-272045-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
435 PM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND EARLY EVENING...ESPECIALLY AWAY FROM
THE IMMEDIATE COAST. A FEW THUNDERSTORMS MAY BRIEFLY BECOME
SEVERE...WITH DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH
IN DIAMETER. ANY THUNDERSTORMS MAY PRODUCE DANGEROUS CLOUD TO
GROUND LIGHTNING AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS...A COLD FRONT WILL APPROACH FROM THE
NORTHWEST ON SATURDAY AND STALL WEST OF THE AREA THROUGH EARLY
NEXT WEEK...WHILE SEVERAL UPPER LEVEL DISTURBANCES MOVE OVER THE
AREA SATURDAY THROUGH MONDAY. THESE FACTORS...COMBINED WITH THE
DAILY SEABREEZE AND A HIGHLY UNSTABLE ATMOSPHERE...MAY LEAD TO THE
DEVELOPMENT OF SEVERE THUNDERSTORMS FRIDAY THROUGH MONDAY. DAMAGING
WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN
ARE THE MAIN HAZARDS ANTICIPATED WITH THUNDERSTORMS THAT DEVELOP.
SUNDAY APPEARS TO BE THE DAY WITH THE HIGHEST PROBABILITY OF
SEVERE THUNDERSTORM DEVELOPMENT...BUT THE THREAT EXISTS FOR THE
ENTIRE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.

AMZ330-350-352-354-374-272045-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
435 PM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS...A COLD FRONT WILL APPROACH FROM THE
NORTHWEST ON SATURDAY AND STALL WEST OF THE AREA THROUGH EARLY
NEXT WEEK...WHILE SEVERAL UPPER LEVEL DISTURBANCES MOVE OVER THE
AREA SATURDAY THROUGH MONDAY. THESE FACTORS...COMBINED WITH THE
DAILY SEABREEZE AND A HIGHLY UNSTABLE ATMOSPHERE...MAY LEAD TO THE
DEVELOPMENT OF SEVERE THUNDERSTORMS SATURDAY THROUGH MONDAY.
DAMAGING WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY
RAIN ARE THE MAIN HAZARDS ANTICIPATED WITH THUNDERSTORMS THAT
DEVELOP. SUNDAY APPEARS TO BE THE DAY WITH THE HIGHEST PROBABILITY
OF SEVERE THUNDERSTORM DEVELOPMENT...BUT THE THREAT EXISTS FOR THE
ENTIRE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ048>051-272045-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
435 PM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL
DEVELOP LATE THIS AFTERNOON AND EARLY EVENING...ESPECIALLY AWAY
FROM THE IMMEDIATE COAST. A FEW THUNDERSTORMS MAY BRIEFLY BECOME
SEVERE...WITH DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN
DIAMETER. ANY THUNDERSTORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING AND TORRENTIAL RAINFALL.

RIP CURRENTS...THE COMBINATION OF MODERATE TO STRONG SOUTHERLY WINDS
AND SMALL SWELLS WILL LEAD TO A MODERATE RISK OF RIP CURRENTS AT THE
SOUTH CAROLINA BEACHES THROUGH THIS EVENING. THERE HAS ALREADY BEEN
ONE RIP CURRENT RESCUE AT FOLLY BEACH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS...A COLD FRONT WILL APPROACH FROM THE
NORTHWEST ON SATURDAY AND STALL WEST OF THE AREA THROUGH EARLY
NEXT WEEK...WHILE SEVERAL UPPER LEVEL DISTURBANCES MOVE OVER THE
AREA SATURDAY THROUGH MONDAY. THESE FACTORS...COMBINED WITH THE
DAILY SEABREEZE AND A HIGHLY UNSTABLE ATMOSPHERE...MAY LEAD TO THE
DEVELOPMENT OF SEVERE THUNDERSTORMS FRIDAY THROUGH MONDAY. DAMAGING
WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN
ARE THE MAIN HAZARDS ANTICIPATED WITH THUNDERSTORMS THAT DEVELOP.
SUNDAY APPEARS TO BE THE DAY WITH THE HIGHEST PROBABILITY OF
SEVERE THUNDERSTORM DEVELOPMENT...BUT THE THREAT EXISTS FOR THE
ENTIRE WEEKEND INTO EARLY NEXT WEEK.

RIP CURRENTS...THE COMBINATION OF MODERATE TO STRONG SOUTHERLY WINDS
AND SMALL SWELLS WILL LEAD TO A MODERATE RISK OF RIP CURRENTS AT THE
SOUTH CAROLINA BEACHES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Jun 26, 1:02 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
202 PM EDT THU JUN 26 2008

GAZ099-100-261845-
BULLOCH-CANDLER-
202 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY AND BULLOCH COUNTY
THROUGH 245 PM EDT...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR OLIFFTOWN...OR
ABOUT OVER METTER...MOVING EAST AT 14 MPH.

AREAS IN AND AROUND HOPEULIKIT...METTER...PORTAL...PULASKI AND
STATESBORO WILL BE IMPACTED THROUGH 245 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Local storm report, Jun 26, 1:44 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     RIP CURRENTS     FOLLY BEACH             32.66N 79.92W
06/26/2008                   CHARLESTON         SC   COUNTY OFFICIAL

            ONE SMALL CHILD RESCUED BY LIFE GUARDS NEAR THE FOLLY
            BEACH PIER.

&&

33
Special weather statement, Jun 26, 1:50 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT THU JUN 26 2008

GAZ087-088-100-261930-
BULLOCH-JENKINS-SCREVEN-
250 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY...JENKINS COUNTY
AND SCREVEN COUNTY THROUGH 330 PM EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
STRONG WINDS OF 45 TO 55 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FOUR POINTS TO COLLINS LAKE...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTH OF MILLEN TO 11 MILES NORTH OF
METTER...MOVING NORTHEAST AT 26 MPH.

AREAS IN AND AROUND ALTMAN...CAPTOLO...DOVER...HOPEULIKIT...
HUNTERS...PORTAL...ROCKY FORD...SCARBORO...SYLVANIA AND WOODCLIFF
WILL BE IMPACTED THROUGH 330 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 26, 2:57 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT THU JUN 26 2008

GAZ099-100-262030-
BULLOCH-CANDLER-
357 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY AND BULLOCH COUNTY
THROUGH 430 PM EDT...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR OLIFFTOWN...OR
ABOUT 7 MILES NORTHWEST OF METTER...MOVING EAST AT 9 MPH.

AREAS IN AND AROUND HOPEULIKIT...METTER...PORTAL AND PULASKI WILL BE
IMPACTED THROUGH 430 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 26, 3:50 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
450 PM EDT THU JUN 26 2008

GAZ101-118-SCZ047-262130-
EFFINGHAM-INLAND CHATHAM-INLAND JASPER-
450 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...CHATHAM COUNTY
AND JASPER COUNTY THROUGH 530 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR EBENEZER...OR
ABOUT 12 MILES EAST OF SPRINGFIELD...MOVING EAST AT 13 MPH.

AREAS IN AND AROUND HARDEEVILLE...PURYSBURGH...RIDGELAND...
SWITZERLAND...TILLMAN...EBENEZER...RINCON AND STILLWELL WILL BE
IMPACTED THROUGH 530 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 40 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
June 26, 4:05 PM EST
Where
Effingham County, 3.57 mi E of Rincon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.310, -81.170

Several trees and powerlines were reported down 7 miles southeast of Stillwell, Georgia.

Thunderstorm Wind, Bryan

When
June 26, 5:49 PM EST to 6:04 PM EST
Where
Bryan County, 2.44 mi WNW of Arden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.180, -81.470

A public report was received of a tree and numerous 4 to 6 inch diameter tree limbs down along Countryside Drive, 2 miles west-southwest of Blichton, Georgia. Slightly larger than quarter size hail fell for 15 minutes as well.

Hail, Chatham

When
June 26, 5:55 PM EST
Where
Chatham County, Savannah
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.050, -81.080

The Chatham county Emergency Manager reported penny size hail in Savannah, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120636, 120634, 120635.